FRANCIS J. TEDESCO, M.D.; ROBERT W. BARTON, M.D.; DAVID H. ALPERS, M.D.
Grant support: grants AM-05280 and AM-14038, U. S. Public Health Service; and from the Upjohn Co., Kalamazoo, Michigan.
▸Requests for reprints should be addressed to Francis J. Tedesco, M.D., Division of Gastroenterology, Department of Internal Medicine, Washington University School of Medicine, St. Louis, MO 63110.
TEDESCO F., BARTON R., ALPERS D.; Clindamycin-Associated Colitis: A Prospective Study. Ann Intern Med. 1974;81:429-433. doi: 10.7326/0003-4819-81-4-429
Download citation file:
Published: Ann Intern Med. 1974;81(4):429-433.
A prospective study of 200 consecutive patients receiving clindamycin (Cleocin HCl®(0)) for various reasons showed a 21% incidence of diarrhea and a 10% incidence of pseudomembranous colitis. The total dosage of clindamycin before the onset of diarrhea and the clinical syndrome associated with the diarrhea were of little help in differentiating those patients with or without pseudomembranous colitis. Pseudomembranous colitis developed most frequently after orally administered clindamycin, but was also seen with clindamycin parenterally administered. Early proctoscopic examination is necessary to diagnose colitis and is the most accurate means of detecting pseudomembranes; rectal biopsy results can confirm the diagnosis and delineate the degree of inflammation present. When the diagnosis is made soon after the onset of diarrhea, and the antibiotic is stopped, the pseudomembranous colitis seems to be self-limiting with no mortality.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Gastroenterology/Hepatology, Infectious Disease, Diarrhea.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only